New Jersey, 2005

Damaging Winds in New Jersey, July 27, 2005

July 27, 2005 · NWS OKX · 2 events in 2 counties and zones

A weakening line of thunderstorms entered Northeast New Jersey during the afternoon and early evening of the 27th. The storms were still powerful enough to down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weakening line of thunderstorms entered Northeast New Jersey during the afternoon and early evening of the 27th. The storms were still powerful enough to down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 12:25 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 12:25 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
125 PM EDT WED JUL 27 2005

.NEAR TERM (REMAINDER OF TODAY AND TONIGHT)...
A COLD FRONT CONTINUES TO ADVANCE ON THE REGION FROM THE NORTHWEST
WHILE THE STRATUS CONTINUES TO HAND TOUGH OVER THE FAR EASTERN
ZONES. ITS DISSIPATION IS UNLIKELY AT THIS ADVANCED HOUR IN THE DAY
AND INDEED AS THE SUN LOWERS...THIS DECK MAY WELL BEGIN TO SPREAD
OVER MORE OF THE LAND MASS.

WITH REGARD TO HEAT AND HUMIDITY...ADVISORY WILL REMAIN IN EFFECT
UNTIL AT LEAST 6 PM ALTHOUGH WE MAY HAVE TO EXTEND A BIT LONGER FOR
SOME LOCATIONS. HEAT INDICES REACHED 100 TO 110 ACROSS A GOOD
PORTION OF THE AREA. THIS WILL BE THE LAST DAY OF THE HEAT AND
HUMIDITY AS THE COLD FRONT WILL USHER IN A CHANGE OF AIRMASS
OVERNIGHT.

THUNDERSTORMS...CONVECTION CHANCES REMAIN VERY GOOD THROUGH THIS
EVENING AS COLD FRONT AND LEE SIDE TROF ADVANCES ON THE REGION. SPC
HAS THE ENTIRE TRI-STATE REGION UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS AND HAS JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE ENTIRE TRI-STATE REGION.

ABUNDANT LOW LEVEL MOISTURE AND STRONG PREFRONTAL HEATING HAVE LEAD
TO CAPES AROUND 2000 J/KG. THIS COMBINED WITH EVENTUAL DEEP LAYER
SHEAR VALUES OF 30-45 KT WILL HELP STORM ORGANIZATION. STORMS ARE
DEVELOPING NEAR THE COLD FRONT IN THE FORM OF A SQUALL LINE WHICH IS
MOVING IN AN EAST SOUTHEASTERLY DIRECTION.
WESTERN AREAS SHOULD SEE SOME ACTION BY LATE AFTERNOON WHILE THE FAR
EASTERN AREAS WILL NEED TO WAIT UNTIL LATE THIS EVENING. MAIN THREAT
WITH THE STORMS THROUGH THE EVENING HOURS WILL BE DAMAGING WINDS.
HAIL WILL BE POSSIBLE BUT ONLY WITH STORMS FEATURING SOME VERY
STRONG UPDRAFTS. TORRENTIAL RAINS CAN BE EXPECTED WITH AT LEAST SOME
LOCALIZED FLOODING ISSUES. THE SQUALL LINE WILL SWEEP OFFSHORE LATER
THIS EVENING WITH ONLY SOME SCATTERED SHOWERS EXPECTED IN ITS WAKE.
&&

.SHORT TERM (THURSDAY THROUGH FRIDAY)...
NO BIG CHANGES HERE BUT THIS WILL BE DEPENDENT ON HOW FAR SOUTH THE
COLD FRONT GETS BEFORE STALLING OUT.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A FRONTAL BOUNDARY WILL EXTEND FROM WEST TO EAST ACROSS THE MID
ATLANTIC REGION THROUGH MONDAY. THIS BOUNDARY WILL FEATURE SOME LOW
PRESSURE DISTURBANCES RIDING EASTWARD ALONG IT. THE POSITION OF THIS
FRONT AND JUST HOW FAR NORTH THESE DISTURBANCES WILL WAVE THE
FRONT...WILL DETERMINE THE EXTENT OF CLOUDS AND THREAT OF SHOWERS
FOR OUR REGION DURING THIS PERIOD. FOR THE TIME BEING THIS THREAT
APPEARS MINIMAL WITH BEST CHANCE JUST SOUTH OF THE CWA. TUESDAY WILL
FEATURE A COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONT
MOVES THROUGH THE LOCAL AREA TUESDAY NIGHT WITH A STRONG HIGH
FORECASTED TO BUILD IN FROM THE NORTHWEST DURING WEDNESDAY. STAYED
VERY CLOSE TO HPC SOLUTION THROUGH THE EXTENDED PERIOD WITH ONLY
SOME MINOR TWEAKS TO POPS.
&&

.MARINE...
FOG LOCATED ACROSS EASTERN PORTIONS OF THE COASTAL WATERS WILL
CONTINUE TO AFFECT THE COASTAL WATERS THRU THIS EVENING WITH VSBY
LOCALLY BELOW 1 NM.  OTHERWISE...SEAS EAST OF FIRE ISLAND INLET WILL
RUN ABOUT 5 FEET THROUGH TONIGHT WITH SOUTHWEST WINDS CONTINUING
UNTIL LATE THIS EVENING. A COLD FRONT WILL THEN MOVE ACROSS THE
COASTAL WATERS THIS EVENING. SEAS SHOULD THEN SUBSIDE LATE TONIGHT
OR THU. THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG GUSTY
WINDS LIKELY AHEAD OF THE FRONT LATE THIS AFTERNOON AND INTO THIS
EVENING. OTHERWISE NO PROBLEMS WITH WINDS THROUGH THE PERIOD.
&&

.AVIATION...
COLD FRONT APPROACHING FROM THE WEST THIS AFTERNOON IS EXPECTED TO
TRIGGER SHOWERS AND STRONG THUNDERSTORMS (AROUND 20Z AT KSWF AND
PROGRESSING TO THE EAST) ACROSS THE AREA. A LINE OF SHOWERS HAS
ALREADY DEVELOPED ACROSS CENTRAL NY AND PA AND IS MOVING EAST. THIS
LINE MAY DEVELOP INTO A SQUALL LINE AS IT MOVES INTO THE REGION. THE
MAIN THREAT WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 50
KT...BUT WILL KEEP THIS OUT OF TERMINAL FORECASTS UNTIL IT BECOMES
MORE APPARENT IF AND WHERE IT WILL OCCUR. OTHERWISE...MVFR VSBY
EXPECTED TO PREVAIL IN HAZE AT MOST TERMINALS UNTIL THE SHOWERS AND
THUNDERSTORMS ARRIVE. THERE ALSO APPEARS TO BE SOME LOW LEVEL
CONVERGENCE THROUGH THE NYC AREA AND CU HAS DEVELOPED ALONG THIS
BOUNDARY AS A RESULT. WOULDN/T BE SURPRISED TO SEE SOMETHING
TRIGGERED BY THIS OVER THE NEXT FEW HOURS...BUT WILL KEEP A CLOSE
EYE AND AMEND ACCORDINGLY. COLD FRONT MOVES EAST OF THE AREA BETWEEN
04Z AND 06Z SHIFTING WINDS TO THE N AND BRINGING A RETURN TO VFR
CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD.
&&

.HYDROLOGY...
ANY THUNDERSTORM THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 8 PM...CTZ005>012.
NY...SEVERE TSTM WATCH UNTIL 8 PM...NYZ067>081.
     HEAT ADVISORY UNTIL 6 PM...NYZ071>076.
NJ...SEVERE TSTM WATCH UNTIL 8 PM...NJZ002>006-011.
     HEAT ADVISORY UNTIL 6 PM...NJZ003>006-011.
MARINE...SEVERE TSTM WATCH UNTIL 8 PM...ANZ330-335-338-350-353-355.
     SMALL CRAFT ADVISORY FOR ROUGH SEAS...ANZ350-353.

&&
Hazardous weather outlook, Jul 27, 4:04 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
504 AM EDT WED JUL 27 2005

NJZ003>006-011-NYZ071>076-281003-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-SOUTHERN WESTCHESTER NY-UNION NJ-
504 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY...MOST OF
NORTHEASTERN NEW JERSEY...AND SOUTHERN WESTCHESTER COUNTY...

.DAY ONE...TODAY AND TONIGHT...

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE SEE NYCNPWOKX FOR
DETAILS. ALSO...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED THE ENTIRE TRI-STATE AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL
BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ330-335-338-355-CTZ005>012-NJZ002-NYZ067>070-077>081-281003-
NASSAU NY-NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-
NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-
NORTHERN WESTCHESTER NY-NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-
ROCKLAND NY-SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-
SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-
SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
504 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER HUDSON VALLEY...
SOUTHERN CONNECTICUT...LONG ISLAND...WESTERN PASSAIC COUNTY IN
NEW JERSEY...LONG ISLAND SOUND...NEW YORK HARBOR...AND THE COASTAL
WATERS WEST OF FIRE ISLAND INLET.

.DAY ONE...TODAY AND TONIGHT...

HEAT INDICES WILL RISE TO AROUND 100 DEGREES DURING THIS AFTERNOON
OVER LAND AREAS AWAY FROM THE SHORE. ALSO...THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS.
PLEASE SEE NYCSPSOKX AND NYCAFDOKX FOR MORE DETAILS ON THE HEAT AS
WELL AS THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ANZ350-353-281003-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
504 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS EAST OF
FIRE ISLAND INLET.

.DAY ONE...TODAY AND TONIGHT...

A SMALL CRAFT ADVISORY IS IN EFFECT. PLEASE SEE
NYCCWFOKX FOR DETAILS. ALSO...STRONG TO SEVERE THUNDERSTORMS MAY
ENTER THE REGION THIS AFTERNOON AND EVENING. PLEASE SEE NYCSPSOKX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 27, 1:35 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
235 PM EDT WED JUL 27 2005

NYZ067-271915-
ORANGE-
235 PM EDT WED JUL 27 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 25 MPH. THE
STORM WILL MAINLY IMPACT THE NORTHERN HALF OF ORANGE COUNTY.

DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DSW
Special weather statement, Jul 27, 3:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
442 PM EDT WED JUL 27 2005

NJZ002-NYZ067-272130-
ORANGE-WESTERN PASSAIC-
442 PM EDT WED JUL 27 2005

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE
AND PASSAIC COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF UNIONVILLE...OR 11 MILES
SOUTH OF PORT JERVIS...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  5 MILES SOUTH OF UNIONVILLE BY 450 PM EDT.
  NEAR WARWICK BY 515 PM EDT.
  NEAR GREENWOOD LAKE BY 520 PM EDT.
  6 MILES SOUTH OF MONROE BY 530 PM EDT.

DAMAGING WINDS UP TO 50 MPH...INTENSE CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

DSW

The radar

The Philadelphia radar (KDIX), 111 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
July 27, 4:15 PM EST
Where
Passaic County, Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.933, -74.250

Trees down.

Thunderstorm Wind, Bergen

When
July 27, 4:53 PM EST
Where
Bergen County, Fair Lawn
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.933, -74.117

Trees and power lines down in Fair Lawn, Wykoff, and Paramus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467667, 5467668.